My son (age 20) was diagnosed with ADHD a month ago and was prescribed Xaggitin XL on an 18mg dose. He hasn’t been experiencing any side affects but has been violently sick after drinking alcohol on 3 occasions now. Not a usual thing for him. I’m aware alcohol is to be avoided per the leaflet however his doctor did not tell him to abstain completely, just asked him how many units he drinks in a week. Anyone any input regards this? I’m wondering if he’s overindulged unwittingly and poisoned himself because of the stimulating effect the drug would have over the alcohol or whether he’s suffering a bad side affect mixing with the alcohol as he doesn’t seem to think he drank that much. (He may not be being entirely truthful with me though ) Anyone any experience?
Xaggitin XL and alcohol: My son (age 2... - CHADD's Adult ADH...
CHADD's Adult ADHD Support
As an alcoholic I would recommend switching meds or switching recreational drugs. There is a huge correlation with ADD & alcoholism. I don't think an 18 year old is going to see AND want to deal with any drug problem they have until it starts causing major problems in their life - broken relationships, legal/employment problems, isolation, etc. Personally I think it is unwise to force an addict/alcoholic into sobriety. ADHD meds were my introduction as a kid to getting high, but they also helped me so, IDK. I almost died at least once due to my drug use and I started recreational drugs like alcohol after being taken off of meds. The quote below says alcohol inhibition is exacerbated with your med so it's likely to cause problems with alcoholism more rapidly. BUT that may be a good thing as long as it doesn't kill him - people don't get sober when their life is awesome.
from Alcohol.org "The combination of methylphenidate and alcohol increases methylphenidate levels in the blood by up to 40 percent. This drastically increases the normal effects of the drug, resulting in a greater sensitivity to the euphoric effects of alcohol and the stimulation of methylphenidate. The high experienced when under the effects of these two drugs is a greatly pronounced version of the increased amount of energy or focus found in methylphenidate and a lack of inhibition created by alcohol. This drastically heightened effect can lead to increased dependency and tolerance on the two drugs. " later on "high risk for alcohol poisoning."
Hi and thanks for your reply. I had read that about the effects that mixing methylphenidate and alcohol can produce and we are bearing that in mind. However my question is to try to get to the bottom of his nausea and vomiting and find out if there’s a link. He’s still not right and that’s almost 48 hrs - stomach upset. It may not be related. Good luck to you for the future ☘️
Sorry... communication can be tough with ADD... i kinda jump to the end and think it's so obvious i don't need to walk people through it. to answer your question I just cracked open my Davis's Drug Guide 12th edition and Nausea and vomiting are s/e of both ritalin and (obviously) ETOH. If combining them increases the available dose by 40% then you're going to have more s/e. If you're trying to combine them AGAIN after 2 episodes of severe N/V with out consulting your doctor, well... i don't think normal people do that.
anorexia and mania are additional s/e of ritalin so he could very well be drinking manically on an empty stomach. I think it goes with out saying (but maybe not) lying to your parents about drinking is a common symptom of alcoholism.
Also of note is that ritalin is mostly metabolized by the liver (80%)... IDK what that means exactly when combined with ETOH metabolism but I would be concerned about risk for acute medical problems.
I can also tell you that in HS I had some left over pills and mixing them with other fun stuff makes for a hell of a party. As an AA member I can tell you that many alcoholics will do meth as a way to enable increased alcohol consumption. Binge drinking can lead to acute problems like pancreatitis, gastritis, liver inflammation that could cause S/Sx for 48 hours.
If he wants to try again, he should know that ritalin half life (emphasis on half) is 2-4 hours so plan accordingly. and again... a normal person would not be interested in trying again. Normal people are usually aware of how much they drank too. Especially if they were violently ill the last 2 times.
You seem to be laser focused on this single unpleasant symptom and maybe think I'm projecting. Perhaps. But it's VERY weird that you have a prescribing doctor and decided to post this question here instead. Alcoholism, addiction, whatever you want to call it is a disease you are born with. it's not something dirty 50 y/o hobos develop from bad habits. Honestly there's not that much you can do for a 20 y/o but cross your fingers and hope they don't kill themselves. BUT you can provide education about recovery so it's sitting in the back of his mind 10 years from now when he crashes and burns. In the mean time I would notify the prescribing doctor of the drinking, the extended N/V, and that (from the way you state it above anyway) he doesn't know how much he drank prior to 3 episodes of these S/Sx. If your son is a half way intelligent alcoholic he WILL lie to the doctor if he thinks he will get cut off.
Hi again and thank you for your extensive reply. I appreciate and am with you on all you say. He doesn’t have a problem with alcohol now but we have a very open dialogue about alcohol and his condition and the risks. I mentioned the sickness on here before speaking to his doctor as it was the weekend and I wasn’t able to contact his doctor and wondered if I could get some feedback quicker. I think it could be a stomach bug as we found out that his two workmates were ill over the weekend too and his friend he was with on Friday night also. He’s now a bit scared to take the meds though and he doesn’t want to drink beer again!
Hi 👋 I’m Shnookie. I’m 63 and was officially diagnosed with ADHD when I was 39 in 1997. I’m not a recovering alcoholic but my psychiatrists advised me not to drink alcohol because I take psychotropic meds for bipolar/ADHD. Beyond not drinking Alcohol, one should not eat or drink grapefruit juice because it contains something that will not allow the drugs to metabolize properly. I would recommend that you contact your son’s therapist about the reactions he has after he drinks liquor I’m here 4 U. Hugs 🤗 S
Hi there thanks for your reply and your advice. His doctor didn’t tell him to avoid alcohol but when we speak to him we will ask. I’ll also ask about thinks he should avoid such as grapefruit juice. That’s interesting thanks. Take care
Not what you're looking for?
You may also like...
Have any of you been prescribed these and are they successful with minimal side effects? Any...
decline over the last month. He’s such a sting tuff boy. I had to put him to sleep yesterday. I...
did tell him not to start with that (the meds comment) ignorance😬. I’m getting the vibe he’s...
you all have experienced ADD/ADHD, if anyone has any suggestions I’m intently listening!
like I’m handling life without medication except for one thing. My 10 year old son is also ADHD...